If a patient is grinding his/her teeth at night, I give him/her a calcium/magnesium supplement in the normal 2:1 ratio found in most bottles. The teeth grinding usually stops the first night. These people usually have restless leg syndrome as well. I have found that Vitamin D3 is quite effective in potentiating the effects of Calcium/Magnesium. We have known for some time that Vitamin D increases the body’s assimilation and absorption of Vitamin D. I have never actually noticed or felt a difference when taking it, until I went with Vitamin D3, which is the “natural D”, and very effective. If you grind your teeth at night, or have restless leg syndrome, and you follow the above advice, your symptoms will most likely stop completely as of the first night you take the Calcium/Magnesium, especially if you use Vitamin D3 with them.
I must talk about restless leg syndrome here. Taking a restless leg syndrome drug is like putting black tape over a trouble indicator light in your car that says “Hot.” Your car is low on water, not black tape. In other words, your body is low on calcium and magnesium, not a synthetic chemical drug. The magnesium is a natural muscle relaxer, and single atoms of calcium are what provide millions of sub-microscopic “doorstops” in your muscle cells that stop the natural tendency of muscles to contract. In order to contract, a nerve impulse ends up knocking those millions of doorstops loose, and the doors automatically close-your muscle automatically contracts.
If you are low on calcium/magnesium, your signs may be one or more of these: heart arrhythmias (palpitations, skipping beats) muscle cramps, muscle twitching, restless legs at night, jerking just as you fall to sleep, or grinding your teeth at night.
If a couple of these things are happening, your body is slowly robbing the calcium bank in your bones. Once you are over twenty years old, it becomes exceedingly more difficult to make new deposits to that bone bank as the years go by. Occasionally a person needs potassium for muscle cramps alone. Too much potassium by itself over time will likely cause a deficit in calcium/magnesium and actually cause the problems listed above, particularly muscle cramps. Contrary to conventional medical wisdom, you do not want to use potassium for leg cramps, unless you are one of the 5% that calcium/magnesium does not help.
They repeatedly gave similar ratios-2:1-not so much different as found in nature. In other words, for every 500 mg of calcium, your pill should also have about 250 mg of magnesium. For different size pills, it is easy to figure out. Your body uses a huge amount of calcium per day, more than any other elemental nutrient-1000 milligrams per day on average. Calcium must be taken with magnesium, and vice versa. This is because they work together, and an increase in one will cause the body to demand more of the other.